MAUDE Adverse Event Report: ETHICON INC. PDS II SUTURE 36"(90CM) 1 VIO; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS II SUTURE 36"(90CM) 1 VIO; SUTURE, SURGICAL, ABSORBABLE
Catalog Number Z347H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Discomfort (2330)
Date of Event 05/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).To date, the device has not been returned.If the product is returned for evaluation, any further information derived from the evaluation will be submitted in a supplemental 3500a form.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Why were they unable to remove the broken needle from the patient upon identification with an intra-operative x-ray? were there any patient consequences resulting from the retained needle? will the product be sent back for evaluation, including the retained portion if it is removed from the patient?.
 
Event or Problem Description
It was reported that a patient underwent a lap cholecystectomy procedure on (b)(6) 2019 and suture was used.The needle of suture broke on first use when inserting in the subcutaneous layer.They were unable to remove the broken needle from the patient.An intra-operative x-ray was performed for 55 minutes.25 mm of the 36mm needle still remains inside the patient.Case completed with a different needle as the needle was embedded in the patient.Unsure of exact needle and suture which was used to close.The patient is aware that the needle still remains inside their body.There is no indication that the patient will be re-admitted to remove the needle.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).Additional information was requested and the following was obtained: intra-operative, the needle was visible on ii but unable to be located in the wound.The decision was made by the consultant to not proceed any further, as the search for the needle was one hour and the patient had been anaesthetised for 3 hours.Patient presented back to ed with abdominal discomfort.Patient returned home that day and was booked for removal of needle 2 days later.Product availability for evaluation: unfortunately i don¿t think the needle was kept.Attempts are being made to obtain the following information.  to date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.The patient demographic info: weight, bmi at the time of index procedure.What instruments were used to grasp the needle? where was the needle grasped during use? onset date of patient discomfort and return to ed from the initial surgery? has the reoperation been performed to remove the needle piece? if yes, please provide the date.Was the needle piece removed from the patient? if removed, is the needle piece available to be returned for evaluation? patient¿s current status?.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 08/01/2019.The following information was requested, but unavailable: ¿ the patient demographic info: weight, bmi at the time of index procedure: ¿ what instruments were used to grasp the needle? ¿ where was the needle grasped during use? ¿ onset date of patient discomfort and return to ed from the initial surgery? ¿ has the re-operation been performed to remove the needle piece? if yes, please provide the date: ¿ was the needle piece removed from the patient? ¿ if removed, is the needle piece available to be returned for evaluation? no ¿ patient¿s current status? jjm rep response: unfortunately due to the age of this case i am unable to obtain this information from the customer.

Brand Name
PDS II SUTURE 36"(90CM) 1 VIO
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8647286
Report Number2210968-2019-82057
Device Sequence Number2005221
Product Code NEW
UDI-Device Identifier10705031060685
UDI-Public10705031060685
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date08/31/2022
Device Catalogue NumberZ347H
Device Lot NumberLKM542
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/03/2019
Supplement Date Received by Manufacturer06/05/2019
07/14/2019
Initial Report FDA Received Date05/28/2019
Supplement Report FDA Received Date07/02/2019
08/01/2019
Patient Sequence Number1